The American Academy of Pediatrics is urging providers and parents to stop giving the painkiller drug codeine to children after reviewing evidence of adverse health effects, including death.
The warning came in a clinical report, published Monday in the journal Pediatrics, saying codeine should not be used in children since research shows the drug can be ineffective or dangerous depending on a child's metabolism. Codeine can be found in over-the-counter cough syrup medications.
When administered, codeine is broken down by the liver into morphine to relieve pain. But the drug's effectiveness rests on the child's ability to metabolize it, the report states. For some children, it inadequately relieves pain or it has too strong of an effect. Standard doses of codeine have also been found to cause difficulty breathing or even death for children with “ultra-rapid" metabolisms, the report notes.
A review by the Food and Drug Administration from 1965 to 2015 found 24 deaths have been related to codeine use in children, 21 of which were in children younger than 12. The FDA also found 64 cases of severe respiratory depression from codeine in children.
The drug is commonly prescribed to children after surgical procedures like tonsil removal. From 2007 to 2011, more than 800,000 children under 11 were prescribed codeine. The drug is also in over-the-counter cough syrups in 28 states.
Both the FDA and the World Health Organization have issued concerns regarding codeine's adverse effects. In March 2011, the WHO removed codeine from its list of essential medications. An FDA advisory panel agreed in December 2015 that the use of codeine for children for the treatment of cough should be restricted.
The authors of the report suggest oral morphine and the painkiller tramadol as potential alternatives to codeine, but note more investigation and research must be done before their widespread use among children.
“Effective pain management for children remains challenging because children's bodies process drugs differently than adults do,” said Dr. Joseph Tobias, an author of the report and chief of anesthesiology and pain management department at Nationwide Children's Hospital, in a news release.
Tobias and the other authors note in the report the need for improved education regarding codeine's use. They also advocate for additional clinical research to further understand the risks associated with opioid use among children.